Michigan, 2009

Winter Storm and Winter Weather in Michigan, December 24, 2009

December 24, 2009 · NWS MQT · 5 events in 5 counties and zones

sleet and freezing rain to portions of western Upper Michigan from Christmas Eve into Christmas Day.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system developing over the Plains brought periods of heavy snow...sleet and freezing rain to portions of western Upper Michigan from Christmas Eve into Christmas Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 24, 12:17 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 24, 12:17 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
1217 AM EST THU DEC 24 2009

UPDATED FOR 06Z AVIATION DISCUSSION

.SYNOPSIS.../ISSUED AT 450 PM/...

BLOCKY PATTERN CONTINUES WITH UPR LOW OVR NORTHERN NEW ENGLAND
AND A PAIR OF PROGRESSIVE UPR LOWS OVR WRN NOAM...ONE DIGGING INTO
MT WITH THE OTHER OVR NEW MEXICO. SFC HIGH IS LEADING TO DRY
WEATHER OVR UPR LAKES...BUT THUS FAR THE HIGH IS NOT STRONG ENOUGH
TO GET RID OF BKN-OVC LOW CLOUDS OVR THE CNTRL AND WRN CWA. SKIES
HAVE CLEARED OUT AT ERY THIS AFTN THOUGH. CLOSEST SIG PCPN IS
LIFTING INTO NRN IA THROUGH FAR SRN WI AHEAD OF DEVELOPING SFC
TROUGH FM TX INTO ERN KS. A MIX OF FZRA...RAIN...SNOW IS ON THE
NRN EDGE OF THE PCPN...WITH RAIN AND EVEN SOME CLUSTERS OF TSRA IN
THE SRN PLAINS TO THE MIDDLE MISSISSIPPI RIVER VALLEY. TROUGH IS
EXPECTED TO DEEPEN INTO STRONG SFC LOW BY LATE THU AFTN IN THE
VCNTY OF IA. THIS LOW WILL TRUDGE SLOWLY TOWARD THE UPR LAKES
THROUGH CHRISTMAS DAY BRINGING WET SNOW TO UPR MI LATER THU INTO
THU NIGHT...WITH EVEN SLEET/FREEZING RAIN AND RAIN MIXING IN BY
LATE THU NIGHT INTO CHRISTMAS DAY.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT).../ISSUED AT 450 PM/...

QUIET TONIGHT AND IN REALITY THROUGH MOST OF THU AS WELL. ERLY
LOW-LEVEL WINDS THROUGH H85 READILY ADVECT IN DRY AIR ABOVE H9 SEEN
ON 12Z APX SOUNDING ACROSS MOST THE CWA NEXT 24 HRS. ONLY EXCEPTION
IS IN THE FAR WEST WHERE TEMP/MOISTURE ADVECTION ON A SRLY WIND AT
H85 COULD BRING SOME LGT PCPN IN LATE TONIGHT AND THROUGH THU.
CLEARING SEEN OVR ERN UPR MI SHOULD SPREAD WEST AS ERLY FLOW
INCREASES. HAVE THE LOWEST TEMPS TONIGHT OVR THE INTERIOR EAST WITH
LONGEST PERIOD OF CLEAR SKIES. AT LEAST SOME WIND AT THE SFC SHOULD
KEEP TEMPS FM BOTTOMING OUT TOO MUCH THOUGH. GENERALLY SHOULD SEE
MINS AROUND 10F EAST AND STAYING IN THE UPR TEEENS TO NEAR 20 IN THE
FAR WEST WHERE CLOUDS PERSIST. BEST CHANCE OF SNOW ON THU WILL BE
OVR THE FAR WEST ON EDGE OF HEAVIER SNOW OUT TO THE SW OVR MN. TEMP
ADVECTION FM 925-850MB CONTINUES TO FOCUS IN THE FAR WRN CWA AND
MAINLY OVR WRN LK SUPERIOR. DRY AIR CONTINUES TO HOLD PCPN OFF UNTIL
LATE IN THE AFTN FOR CNTRL AND ERN CWA. CLOUDS WILL ROLL IN FM THE
SW FOR ALL AREAS THOUGH.

MAIN IMPACT FM THIS SYSTEM FOR OUR AREA WILL BE THU NIGHT AND ON
INTO CHRISTMAS DAY. LEANED TOWARD THE NAM/SREF/ECMWF WITH POSITION
OF SFC LOW AND QPF AMOUNTS OVR THE AREA THU NIGHT. PRIMARY FOCUS FOR
PCPN THU NIGHT IS DUE TO WARM AIR ADVECTION ALOFT AND PVA FM PRIMARY
SHORTWAVE ARRIVING AFT 06Z. ISENTROPIC LIFT ON THE 295 K SFC (H8-H7)
INDICATES STRONGEST LIFT/EASIEST AREAS TO SATURATE WILL BE OVR WI
INTO THE SW CWA. 4+ G/KG AVAILABLE FOR THE LIFT TO TAKE ADVANTAGE OF
BUT LIFT IS NOT BY ANY STRETCH CONTINUOUS OVR THE WHOLE 12 HRS.
EXPECT A GENERAL 1 TO 4 INCHES OF SNOW THU NIGHT FOR AREAS AWAY FM
LK MICHIGAN AND IN THE EAST...WHERE QPF IS LOWEST...LIKELY DUE TO
THE LINGERING DRY AIR. COMPLICATING FACTOR IS ALSO WARM AIR ALOFT
LEADING TO MIXED PRECIP POTENTIAL. NAM/SREF QUITE WARM WITH THE
WARM LAYER ALOFT...BOOSTING H85 TEMPS TO AROUND +3C. GFS AND ECMWF
COLDER...KEEPING THE H85 TEMPS FM MQT-ESC WESTWARD BLO 0C. TEMPS ARE
VERY BORDERLINE...AND WITH STRONG LIFT THE FIRST PORTION OF THE
HEAVIER QPF THU NIGHT MAY END UP MOSTLY AS SNOW FOR AREAS AWAY FM LK
MICHIGAN. SREF PROBS POINT TO MAINLY SNOW AS WELL. SECOND SURGE OF
HEAVIER QPF ARRIVES FM THE SOUTH LATE THU NIGHT. MIXED SIGNALS FM
THE MODELS ON WHAT PTYPE THIS SECOND SURGE OF PCPN WOULD TAKE ON.
BASED ON SREF PROBABILITIES...BUT ALSO LEANING SOME TOWARD THE
COLDER GFS AND ECMWF IDEA...WENT MAINLY WITH SNOW...BUT ALSO HAVE
MIX OF RAIN/FREEZING RAIN/SLEET IN THERE AS WELL AS H9-H8 TEMPS
FLIRT RIGHT AROUND ZERO. IF WARMER NAM/SREF IDEA DOES VERIFY...THEN
WOULD LIKELY BE A RAIN/FREEZING RAIN ISSUE LATE THU NIGHT INTO FRI.

HEADLINES...FIRST OFF KEPT THE EAST OUT OF ANY HEADLINES AS CHANCE
OF MUCH IN WAY OF QPF THROUGH THU NIGHT AND EVEN INTO FRI LOOKS
SLIM. DID DECIDE TO ISSUE A WINTER WEATHER ADVISORY FOR THE ENTIRE
WEST HALF OF THE CWA THU NIGHT THROUGH FRIDAY. BEST CHANCE FOR ADVY
LEVEL SNOWS WOULD OCCUR OVR SW CWA WITH LESSER AMOUNTS CLOSER TO LK
SUPERIOR AS SNOW DOES NOT ARRIVE THERE UNTIL LATER THU NIGHT. IF
THE HEADLINES WERE BASED STRICTLY THROUGH THU NIGHT...PROJECTED
QPF/LOW SNOW RATIOS WOULD POINT TO ONLY THE BORDER AREAS OF THE CWA
NEEDING AN ADVY. HOWEVER...WANTED TO HIGHLIGHT THE POTENTIAL OF SNOW
AND MIXED PCPN FRI OVR THE AREAS CLOSER TO LK SUPERIOR AS WELL SO
WENT WITH AN ADVY FOR THAT TIME PERIOD. SINCE ALL THE GUIDANCE IS IN
AGREEMENT THAT HEAVIER PCPN SETS UP OVR MN INTO NW WI...DID NOT HAVE
ENOUGH CONFIDENCE TO GO WITH A WARNING FOR THE SW CWA. FOR A
START...FIGURED THE ADVY WAS A GOOD BUFFER AGAINST THE WARNINGS UP
TO THE SW IN GRB AND DLH CWA. USUALLY AM NOT IN FAVOR OF WHAT
AMOUNTS TO AN ADVY STARTING OVR 24 HR FOR NOW...BUT WITH THE TRAVEL
THAT IS GOING TO OCCUR THE NEXT COUPLE DAYS...DECIDED TO GO WITH THE
HEADLINES.

&&

.LONGER TERM (12Z FRI ONWARD).../ISSUED AT 450 PM/...

THE WINTER STORM WILL CONTINUE TO BE THE PROBLEM AS THE SFC LOW
HEADS TO IOWA AND SLOWLY MEANDERS ACROSS THE STATE AND WEAKENS WITH
TIME. NAM SHOWS 850-500 MB Q-VECTOR CONVERGENCE THROUGH FRI NIGHT
ALONG WITH DEEPER MOISTURE. DRY SLOT COMES IN ON SAT THEN.

FOR THIS FORECAST...FOLLOWED A 12Z NAM AND SREF FORECAST. THIS
FORECAST WAS VERY TRICKY WITH MULTIPLE TYPES OF PCPN FOR FRI AND
THEN THE CHANGEOVER FOR FRI EVENING. THIS WAS VERY TOUGH TO TRY TO
PIN DOWN...BUT USED THE 850 MB TEMPERATURE FROM THE SREF FOR THIS
WHICH BASICALLY BISECTED THE CWA FROM MARQUETTE TO MENOMINEE FRI
MORNING AND THEN PUSHED EAST IN THE AFTERNOON. DID NOT GO QUITE THAT
FAST WITH THE CHANGEOVER AND KEPT THE EAST HALF AS A RAIN...SNOW MIX
ALL DAY FRI AND ALL SNOW OVER THE FAR WEST WITH A WINTRY MIX IN
BETWEEN. FRI EVENING...THE PCPN WILL QUICKLY SWITCH OVER TO ALL
SNOW...BUT BY THE TIME THE COLD AIR GETS IN...THE MOISTURE BEGINS TO
MOVE OUT. THE COLD AIR COMES IN FROM THE SOUTH WITH THIS SYSTEM
THOUGH WHICH IS INTERESTING AND MIGHT HAVE TO WORRY ABOUT LAKE
MICHIGAN ENHANCED LAKE EFFECT SNOW LATE FRI NIGHT AND SAT AS 850 MB
TEMPERATURES GET DOWN TO ABOUT -10C SAT. DID NOT REALLY LOOK AT THIS
CLOSELY YET...BUT THIS COULD BE A POSSIBILITY THEN AND WILL MENTION
THIS TO THE NEXT SHIFT. BASICALLY...DID NOT CHANGE TOO MUCH OF THE
GOING FORECAST FROM WHAT WAS IN THERE.

IN THE EXTENDED...FOLLOWED THE 00Z ECMWF FOR THIS FORECAST. IT SHOWS
A CLOSED 500 MB LOW OVER IOWA 00Z SUN WHICH MOVES TO OHIO 00Z MON
AND TO NEW ENGLAND 00Z TUE. RIDGING MOVES INTO THE PLAINS 00Z TUE
AND FOR 00Z WED WITH ANOTHER TROUGH AND CLOSED LOW AFFECTING THE
AREA 00Z THU. TEMPERATURES ARE MARGINAL FOR LAKE EFFECT SNOW...SO
KEPT IT IN THERE...BUT JUST WENT LOW CHANCE POPS FOR THEN. BACKDOOR
COLD FRONT COMES IN ON MONDAY AND TEMPERATURES COOL DOWN A BIT...SO
LAKE EFFECT SHOULD BECOME A BIT BETTER ORGANIZED. WITH THIS GLANCING
COLD SHOT...LOWERED HIGHS AND LOWS A BIT FROM GOING FORECAST.
OTHERWISE...TENDED TO GO TOWARDS LOWER SIDE OF GUIDANCE FOR
TEMPERATURES...BUT NOTHING OVERLY COLD. TEMPERATURES LOOK TO BE NEAR
NORMAL.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/...

AT KCMX...UPSLOPE ERLY FLOW WILL ALLOW MVFR CLOUDS TO PERSIST
THROUGH TONIGHT. LOW MVFR CLOUDS WILL FILL BACK IN AT KSAW AROUND
12Z IN ADVANCE OF LGT SNOW MOVING IN FM WISCONSIN. EXPECT VSBYS TO
LOWER TO IFR AT BOTH TAF SITES AROUND 14Z WITH THE ONSET OF SNOW.
IMPROVEMENT IN VSBY IS EXPECTED AT KSAW AS THE INITIAL AREA OF SNOW
SLIDES NORTH AND WEST.

&&

.MARINE.../FOR THE 4 PM LAKE SUPERIOR ISSUANCE/...

EAST WINDS SET TO INCREASE LATE TONIGHT AND MORE SO LATER THU INTO
FRIDAY AS LOW PRESSURE OVR THE PLAINS LIFTS INTO THE MID MISSISSIPPI
RIVER VALLEY. TIGHTENING PRESSURE GRADIENT ALLOWS FOR SOLID 30 KT
WINDS WITH FREQUENT GUSTS TO GALES THU NIGHT THROUGH FRI. HAVE WENT
WITH A GALE WARNING FOR THIS TIME FRAME. LOW FINALLY REACHES WRN
GREAT LAKES EARLY THIS WEEKEND WHILE WEAKENING SUBSTANTIALLY...SO
WINDS SHOULD DIMINISH BLO GALES FRI NIGHT INTO SAT. NO WINDS ABOVE
25 KTS THE REST OF THE WEEKEND INTO EARLY NEXT WEEK AFTER THIS
SYSTEM PASSES THROUGH.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY FROM MIDNIGHT THURSDAY NIGHT TO 7 PM EST
     FRIDAY FOR MIZ001-003>005-084.

  WINTER WEATHER ADVISORY FROM 7 PM EST /6 PM CST/ THURSDAY TO 7
     PM EST /6 PM CST/ FRIDAY FOR MIZ002-009>012.

LAKE SUPERIOR...
  GALE WARNING FROM 4 AM TO 7 PM EST FRIDAY FOR LSZ264>267.

  GALE WARNING FROM 7 PM EST /6 PM CST/ THURSDAY TO 7 PM EST /6 PM
     CST/ FRIDAY FOR LSZ162-263.

LAKE MICHIGAN...
NONE.

&&

SYNOPSIS...JLA
SHORT TERM...JLA
LONG TERM...07
AVIATION...JV
MARINE...JLA
Hazardous weather outlook, Dec 23, 4:19 PM EST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
419 PM EST WED DEC 23 2009

MIZ001>005-009>012-084-241300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-
IRON-DICKINSON-MENOMINEE-SOUTHERN HOUGHTON-
419 PM EST WED DEC 23 2009 /319 PM CST WED DEC 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG LOW PRESSURE SYSTEM WILL MOVE OUT OF ARKANSAS ON
THURSDAY...AND TRACK INTO IOWA SATURDAY NIGHT INTO SUNDAY. THIS
PROJECTED TRACK IS EXPECTED TO BRING WET HEAVY SNOW TO MUCH OF
UPPER MICHIGAN THURSDAY NIGHT INTO CHRISTMAS DAY. A WINTRY MIX OF
RAIN...SNOW...FREEZING RAIN AND SLEET CAN BE EXPECTED EAST OF A
LINE FROM IRON RIVER TO BARAGA WITH THE PRECIPITATION ALL SNOW TO
THE WEST.

FOR FURTHER DETAILS REGARDING THIS WINTER STORM...PLEASE REFER TO
THE LATEST WINTER WEATHER STATEMENT AND CONTINUE TO MONITOR THE
LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ006-007-013-014-085-241300-
ALGER-LUCE-DELTA-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
419 PM EST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG LOW PRESSURE SYSTEM WILL MOVE OUT OF ARKANSAS ON
THURSDAY...AND TRACK INTO IOWA SATURDAY NIGHT INTO SUNDAY. THIS
PROJECTED TRACK IS EXPECTED TO BRING A WINTRY MIX OF SNOW...RAIN
AND FREEZING RAIN LATE THURSDAY NIGHT INTO CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-241300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
419 PM EST WED DEC 23 2009 /319 PM CST WED DEC 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EAST GALE FORCE WINDS TO 35 KNOTS ARE POSSIBLE THURSDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-241300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
419 PM EST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EAST GALE FORCE WINDS TO 35 KNOTS ARE POSSIBLE LATE THURSDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Ontonagon

When
December 24, 2:00 AM EST to 5:00 PM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer in Rockland measured ten inches of wet snow in 15 hours. Snow was mixed with freezing rain toward the end of the event.

Winter Weather, Gogebic

When
December 24, 2:00 AM CST to 3:00 PM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Four inches of wet snow mixed with freezing rain fell in Marenisco.

Winter Storm, Northern Houghton

When
December 24, 6:00 AM EST to 2:00 PM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer in Houghton measured six inches of wet snow in four hours. A separate report from Chassel estimated six inches of snow in five hours.

Winter Storm, Southern Houghton

When
December 24, 6:00 AM EST to 12:30 PM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

An estimated six inches inches of wet snow fell along Highway M-38 during the morning hours.

Winter Storm, Keweenaw

When
December 24, 8:00 AM EST to 4:00 PM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer in Mohawk measured six inches of snow in eight hours while the observer northeast of Calumet measured 4.5 inches of snow in five hours.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206934, 206940, 206938, 206939, 206932.